What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 29, 1:29 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 29, 1:29 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
229 PM EDT Sat Jul 29 2023
.SYNOPSIS...
A wave of low pressure will track along a cold front bringing
the threat of thunderstorms capable of heavy rainfall to the
region and a few strong to severe storms across southern New
Hampshire. Drier and cooler air arrives tonight into Sunday as
the front pushes south of the area. Another cold front crosses
Monday followed by high pressure bringing fair weather through
mid week with highs generally in the 70s. A frontal system
arrives late in the week for the next chance for widespread
showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
230 PM Update... After collaboration with the SPC and
neighboring offices went ahead and issued Severe Thunderstorm
Watch #568 for southern NH and York County ME, which will run
through 9 pm this evening. The earlier sunshine today allowed
for moderate to strong destabilization to occur across the
region with storms already forming, a few of which have become
severe. Other threat continues to be for flash flooding, with
signs of training already present.
Previously... 1000 AM Update... Minor changes
to reflect latest observational trends. Temperatures are
responding quickly this morning under the high late July sun
angle and therefore boosted the hourly trends a bit but made
little change to forecast highs for now. Will continue to assess
12Z HIRES guidance for incoming convection for this afternoon
and early evening but overall no major changes to the inherited
forecast at this time.
Previously...
750 AM Update... With the latest 06Z run of HIRES guidance in
and showing signs of agreement WRT a QPF footprint, went ahead
and issues a Flood Watch for Flash Flooding for southern and
central New Hampshire, into adjacent SW Maine and through the
Maine Capitol region. Going thinking looking at deterministic
solutions is that the increasingly dynamic system later this
evening will focus moisture convergence with PWATs exceeding 2"
ahead of the front and lead to backbuilding storms and efficient
rainfall processes.
Previously...Today will be the final warm and humid day this
region sees in a little while, exiting with some convective
fanfare as upper level waves interact with a stalled front
draped across the Northeast this morning. Zonal flow aloft
currently has a vorticity maxima and associated jet streak
zipping across, which is nudging the boundary south across the
international border and into our mountains. The stalls after
about 12Z this morning, roughly around the Whites and into the
adjacent western Maine foothills and lakes region.
Cooler conditions are expected to persist along and north of
the front with temperatures generally topping out in the 70s
today. South of the front dew points remain in the 60s to near
70 degrees while partly to mostly sunny skies early on should
allow for quick warming into the 80s and destabilization by mid-
day. There has been a consistent split in the model guidance
with the re- development of convection along/south the front but
the trend has been to temper its coverage, so have capped
afternoon PoP/PoT at scattered/chance. Areas with more mixing
and sunshine could approach 90, most likely in southern zones,
and storms here would stand a better chance at tapping into
deeper instability. Combined with precip loading and moderate
deep- layer shear, there is strong to locally damaging wind
potential for which SPC maintains a marginal risk. I wouldn't
rule out locally heavy rainfall either, given potential for high
rainfall rates. Further north and closer to the front,
instability is weaker however training convection along the
front may still pose a local heavy rain threat.
Later in the afternoon and evening, another wave zips along the
boundary as a bowling ball drops south out of Hudson Bay. This
wave packs a bit more of a punch with a stronger push of cooler,
drier air from the north resulting in more frontogenetical
forcing and a stronger jet streak leading to more supportive
shear. CAM guidance has been consistent in producing an MCS or
broken lines of convection to sweep across the Northeast with
this feature, not unlike what the wave is producing upstream in
Indiana and Ohio this morning. Latest hires guidance starts
bringing more organized convection near the front across the
Connecticut River after about 3-5 PM, and has most of this
exiting offshore by about midnight. Greatest potential for
damaging winds from this remains in the southern third or so of
the area where SFC or MLCAPE can be captured.
The flooding threat is a bit more complex and nebulous. Weaker
instability limits stronger rainfall rates further north along
the front, although training and backbuilding is more likely
here. The timing of the complex means stronger rates are more
likely toward the south and west, but the complex should be more
progressive here as well. Finally there has been a consistent
signal for weak amplification as the front tracks into the
coastal plain, which has resulted in higher QPF solutions in
enhanced moisture convergence there as well... however these
areas have higher FFG than others. HREF maximums come in around
3-5 inches over a pretty large area, which could certainly lead
to flash flooding and is backed up by a marginal and slight ERO
over our area... but means are closer to 0.75-1.25", so at this
time I don't have very high confidence in any one locale being
especially under the gun. Will be monitoring hires guidance this
morning for a potential issuance of a Flood Watch for flash
flooding, but will hold off for now.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
By around midnight, lingering rain showers are forecast to be
pulling out of the mountains, and then offshore by about dawn.
Cold advection should be fairly steady overnight, bringing
temperatures down into the 50s to near 60. A steady breeze
should stave off widespread fog, though some may still form in
valleys given how much low-level moisture we'll have to content
with.
Sunday will be one of the nicer, more comfortable days we've
experienced in a while with a thermal trough dipping across the
international border and capping high temperatures in the 70s to
near 80 degrees. Humidity will be noticeably lower, mixing down
into the 50s. Some fair weather cumulus is likely to form in
broad cyclonic flow overhead, and may produce a few light rain
showers over mountains, but it should be predominantly sunny
over the region.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Broad troughing will be present over eastern North America to start
the long term period Sunday night into Monday. A cold front will
cross the region Monday, although it will have relatively limited
moisture compared to much of this summer. High pressure gradually
builds in from the west through mid week as the trough axis shifts
east of New England. High pressure holds along the East Coast
through Thursday followed by a moisture laden frontal system
crossing the area Friday into Saturday. A cooler and drier air mass
will already be present in northern New England Monday followed by
another shot of cooler and even drier air on Tuesday behind the cold
front. Temperatures generally stay in the 70s through the week with
dewpoints in the 50s followed by an uptick in dewpoints ahead of the
next frontal system Friday.
A cold front will be dropping south through Quebec Sunday night with
the 00Z guidance in good agreement this front will move into
northern zones by late Monday morning. Surface moisture will be
somewhat limited with dewpoints in the 50s, although enough surface
heating should still yield enough CAPE for thunderstorms.
Relatively low PWATs around an inch should limit any hydro
impacts and limited instability will likely keep storms from
reaching severe thresholds. The front pushes offshore Monday
evening with drier air working into the region on NW winds. Dry
northwest flow continues through Tuesday with highs only in the
low 60s near the Canadian Border to the mid 70s along the coast.
High pressure builds in Wednesday into Thursday for fair weather and
high temperatures in the 70s to low 80s. High pressure shifts
offshore late Thursday ahead of the next upper trough and surface
reflection. This trough looks to draw deeper moisture into the
region Friday with increasing chances for rain and thunderstorms
late Friday into Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR prevails this morning into the early afternoon
under mixed VFR decks. SHRA/VCTS starts to fire by midday
however coverage is expected to be low with relatively low
chance of hitting a terminal. SHRA/TSRA chances increase late in
the day with potential IFR restrictions and gusty winds.
Conditions trend back toward VFR tonight behind the front,
although fog formation may bring restrictions through dawn in
valleys especially. Light northwest flow turning onshore at the
coast in a daytime sea breeze and VFR is expected for Sunday.
Long Term...Outside of scattered SHRA or TSRA Monday afternoon,
mainly VFR will prevail through Wednesday with drier air moving
into the region.
&&
.MARINE...
Short Term...A cold front drops through the waters this evening
and exits south through tonight bringing a chances for showers,
fog, and a few thunderstorms capable of producing gusty winds.
Northerly flow immediately following the front may briefly gust
near 25 kts, before diminishing and veering northwesterly
through Sunday morning. Weak high pressure settling into the
waters by mid-day Sunday is expected to keep seas AOB 3ft and
winds AOB 15 kts out of the southwest.
Long Term...Winds and seas remain below SCA thresholds Monday
through Wednesday. A weak cold front crossing the waters Monday
followed by high pressure building in from the NW will allow for
predominantly NW flow except for the development of afternoon
sea breezes Tuesday and Wednesday. High astronomical tides
expected at the end of the month.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 11 PM EDT this evening for MEZ012-018>021-
023>025-033.
NH...Flood Watch until 11 PM EDT this evening for NHZ004>015.
MARINE...None.
&&
NEAR TERM...Tubbs
SHORT TERM...Casey
LONG TERM...SchroeterHazardous weather outlook, Jul 29, 1:28 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
228 PM EDT Sat Jul 29 2023
MEZ018-023-NHZ007-008-010>015-301830-
Interior York-Coastal York-Sullivan-Merrimack-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
228 PM EDT Sat Jul 29 2023
...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ012-019>021-024-025-033-NHZ004>006-009-301830-
Southern Oxford-Central Interior Cumberland-Androscoggin-Kennebec-
Coastal Cumberland-Sagadahoc-Interior Cumberland Highlands-
Northern Carroll-Southern Grafton-Southern Carroll-Belknap-
228 PM EDT Sat Jul 29 2023
...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire and northern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Isolated to scattered thunderstorms will develop this afternoon, and
increase in coverage this evening as a front drops through the
region. A few strong to severe thunderstorms will be possible with
strong winds the primary severe hazard.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ022-026>028-NHZ003-301830-
Interior Waldo-Lincoln-Knox-Coastal Waldo-Northern Grafton-
228 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for south central Maine and
northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will develop this afternoon, and
increase in coverage this evening as a front drops through the
region. Thunderstorms will be capable of heavy rainfall that could
lead to isolated instances of flash flooding. A few strong to severe
thunderstorms will also be possible with strong winds the primary
severe hazard.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-013-014-NHZ001-002-301830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Northern Coos-Southern Coos-
228 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-301830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
228 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
A cold front dropping through the region this evening will bring
showers and thunderstorms capable of producing strong, gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 1:40 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Gray ME
240 PM EDT Sat Jul 29 2023
NHZ008-009-291915-
Merrimack NH-Belknap NH-
240 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of west central Belknap
and central Merrimack Counties through 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warner, or 9 miles north of Henniker, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Franklin, Henniker, Hopkinton, Loudon, Canterbury, Bradford,
Warner, Boscawen, Andover, Tilton, Webster, Salisbury, Northfield,
Sulton, Sanbornton and Wilmot.
This includes the following highways...
Interstate 89 between mile markers 12 and 27.
Interstate 93 between mile markers 40 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New Hampshire.
&&
LAT...LON 4321 7192 4337 7193 4351 7159 4323 7148
TIME...MOT...LOC 1840Z 257DEG 9KT 4330 7175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LegroSpecial weather statement, Jul 29, 1:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gray ME
242 PM EDT Sat Jul 29 2023
MEZ018-019-024-291915-
Interior York ME-Central Interior Cumberland ME-
Coastal Cumberland ME-
242 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of north central York
and central Cumberland Counties through 315 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Standish, or 11 miles northwest of Westbrook, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Naples, Cumberland, Gorham, Falmouth, Gray, Raymond, Standish, Casco,
Limington, Frye Island, Windham, Sebago, New Gloucester, Baldwin and
North Yarmouth.
This includes Interstate 95 between mile markers 54 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Maine.
&&
LAT...LON 4375 7073 4393 7065 4399 7030 4375 7027
TIME...MOT...LOC 1842Z 257DEG 9KT 4382 7050
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LegroLocal storm report, Jul 29, 1:47 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
247 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM Hail 3 NNW Bedford 42.99N 71.52W
07/29/2023 M1.25 inch Hillsborough NH Trained Spotter
Reported by Weather Spotter. 1.25 inch hail
reported near St Anselm College. Time
estimated by radar.
&&
PalmerLocal storm report, Jul 29, 2:11 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
311 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Rain 2 SSW East Baldwin 43.78N 70.70W
07/29/2023 M2.17 inch York ME Trained Spotter
&&
PalmerLocal storm report, Jul 29, 2:18 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
318 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Rain 2 SSW East Baldwin 43.78N 70.70W
07/29/2023 M2.91 inch York ME Trained Spotter
&&
PalmerSpecial weather statement, Jul 29, 2:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
325 PM EDT Sat Jul 29 2023
NHZ008>010-013-292000-
Merrimack NH-Belknap NH-Strafford NH-Interior Rockingham NH-
325 PM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of north central
Rockingham, western Strafford, southeastern Belknap and east central
Merrimack Counties through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Loudon, or near Concord, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Northwood, Barrington, Farmington, Loudon, Alton, Barnstead,
Epsom, Gilmanton, Canterbury, Deerfield, Boscawen, Chichester,
Strafford, Pittsfield, New Durham, Pembroke and Middleton.
This includes Interstate 93 between mile markers 38 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southern New Hampshire.
&&
LAT...LON 4319 7163 4336 7166 4349 7110 4319 7104
TIME...MOT...LOC 1925Z 255DEG 25KT 4329 7146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Legro